Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 388, NWS Tulsa, OK

August 5, 20094 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 5, 2009, 5:23 PM CDT for 4 counties in Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 5:23 PM CDT (22:23 UTC)
Expired
Aug 5, 2009, 6:00 PM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Crawford County, AR, Franklin County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 62 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:18 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 3:18 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT WED AUG 5 2009

.DISCUSSION...
SLIGHTLY COOLER AIR NORTH OF STATIONARY FRONT IN NE OKLAHOMA/NW
ARKANSAS AND THUNDERSTORM ACTIVITY ACROSS SE OKLAHOMA HAVE KEPT
TEMPERATURES SEVERAL DEGREES COOLER THAN THIS TIME YESTERDAY.
HOWEVER...WITH DEWPOINTS RUNNING SEVERAL DEGREES HIGHER THAN
YESTERDAY...HEAT INDICES ARE STILL ABOVE THE CENTURY MARK ACROSS
NORTHEAST AND EAST CENTRAL OKLAHOMA. WILL MAINTAIN HEAT
WARNING/ADVISORY AREA THROUGH FRIDAY...WITH AN EXTENSION INTO
SOUTHEAST OKLAHOMA.

ONGOING CONVECTION ACROSS SOUTHEAST OKLAHOMA IS OCCURRING ALONG THE
OUTFLOW BOUNDARY FROM THE EARLY MORNING MCS IN ARKANSAS. THIS
ACTIVITY WILL CONTINUE TO SHIFT SOUTH INTO THE EVENING. CU FIELD HAS
BEEN INCREASING OVER THE PAST COUPLE OF HOURS IN THE VICINITY OF THE
EAST/WEST STATIONARY FRONT...CURRENTLY SITUATED ACROSS NE OKLAHOMA
TO NEAR THE AR/MO STATE LINE. COULD SEE SOME ADDITIONAL STORM
DEVELOPMENT NEAR THE FRONT THIS EVENING. SUFFICIENT INSTABILITY WILL
YIELD THE POSSIBILITY OF SEVERE WX...WITH STRONG WINDS BEING THE
PRIMARY THREAT.

NAM BRINGS AN MCS THROUGH KANSAS OVERNIGHT AND INTO EASTERN OKLAHOMA
ON THURSDAY...WHILE THE GFS KEEPS ANY CONVECTION WEST AND NORTH OF
THE AREA. STAYED CLOSER TO THE GFS SOLUTION FOR THURSDAY...KEEPING
TEMPS WARMER AND POPS LOWER THAN THE NAM GUIDANCE. WITH ATMOSPHERE
REMAINING MOIST...DID LEAVE LOW POPS IN FOR THURSDAY AS THE
STATIONARY FRONT SLOWLY LIFTS NORTH AND OTHER BOUNDARIES REMAIN IN
THE REGION.

UPPER HIGH SLATED TO MAKE A SHIFT EASTWARD OVER THE CWA OVER THE
NEXT SEVERAL DAYS. THIS SHOULD KEEP TEMPERATURES AND DEWPOINTS HIGH
AND THE CHANCE FOR RAIN LOW INTO THE WEEKEND. HEAT INDICES WILL
LIKELY REMAIN IN THE 105 TO 108 RANGE IN THE ADVISORY AREA THURSDAY
AND FRIDAY. ALSO ANTICIPATE OVERNIGHT LOWS REMAINING WARM...THOUGH
THIS WILL BE DEPENDENT ON IF AND WHERE ANY CONVECTION DEVELOPS. WITH
THIS UNCERTAINTY...WILL HOLD OFF ON EXTENDING THE HEAT WARNING AREA.
HEAT INDICES CURRENTLY LOOK TO REMAIN JUST BELOW CRITERIA ON SATURDAY
AND SUNDAY.

COOLER TEMPERATURES AND AN IN INCREASE IN CLOUD COVER ARE EXPECTED
FOR THE BEGINNING OF NEXT WEEK AS THE UPPER HIGH SETTLES OVER THE
SE US. ECMWF CONTINUES TO SHOW A COLD FRONT MOVING INTO THE REGION
DURING THE FIRST PART OF THE WEEK WHILE THE GFS KEEPS THE FRONT TO
OUR NORTH. DUE TO THE CONTINUITY OF THE ECMWF...MAINTAINED LOW POPS
AND KEPT TEMPERATURES CLOSER TO NORMAL THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  98  79 100 /  20  20  10  10
FSM   74  97  75  98 /  30  20  10  10
MLC   74  99  77  98 /  40  20  10   0
BVO   71  96  74 100 /  20  20  10  10
FYV   69  91  72  92 /  20  20  10  10
BYV   70  92  71  92 /  20  10  10  10
MKO   74  97  74  98 /  30  20  10  10
MIO   70  95  76  98 /  10  20  10  10
F10   74  98  75  99 /  30  20  10  10
HHW   73 100  76  97 /  30  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM FRIDAY FOR OKZ060.

     HEAT ADVISORY UNTIL 8 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ059-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
     OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM FRIDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....03
Hazardous weather outlook, Aug 5, 5:00 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT WED AUG 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED AUG 5 2009

...HOT CONDITIONS CONTINUE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EAST CENTRAL...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DANGEROUS HEAT.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
STRONG THUNDERSTORMS DUE TO A VERY MOIST AND UNSTABLE AIRMASS WILL
COMBINE WITH SEVERAL SURFACE BOUNDARIES TO TRIGGERED STRONG TO
SEVERE THUNDERSTORMS THROUGH THE EVENING HOURS. DOWNBURST WINDS
WILL BE THE PRIMARY THREAT FROM ANY THUNDERSTORM...BUT DUE TO SLOW
MOVEMENT AND REDEVELOP THAT IS POSSIBLE ALONG THE BOUNDARIES...VERY
HEAVY RAIN IS POSSIBLE THAT COULD LEAD TO FLASH FLOODING.

HIGH TEMPERATURES WILL CONTINUE AND A HEAT ADVISORY IS IN EFFECT
UNTIL FRIDAY EVENING FOR MOST EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS WITH AN EXCESSIVE HEAT WARNING IN EFFECT FOR TULSA
COUNTY FOR THE SAME PERIOD. TEMPERATURES AND HEAT INDEX VALUES
WILL BE ONLY SLIGHTLY BELOW CRITERIA FOR A HEAT ADVISORY
FOR THE REMAINDER OF THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THERE WILL BE LITTLE CHANGE TO THE WEATHER PATTERN THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. THE ATMOSPHERE WILL REMAIN HOT
AND HUMID...WITH HEAT INDEX VALUES REACHING DANGEROUS LEVELS INTO
THE WEEKEND. GIVEN THE AVAILABLE LOW LEVEL MOISTURE...
INSTABILITY...AND RESIDUAL SURFACE BOUNDARIES... THERE WILL ALSO
BE THE CHANCE FOR INTERMITTENT THUNDERSTORM ACTIVITY. STORMS
COULD BE STRONG TO SEVERE... WITH DOWNBURST WINDS THE MAIN THREAT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY PERSONNEL SHOULD HAVE PLANS IN PLACE FOR HEAT RELATED PROBLEMS
INTO THE WEEKEND AND POSSIBLY LONGER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 5, 3:41 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT WED AUG 5 2009

ARZ029-052115-
SEBASTIAN AR-
341 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     EASTERN SEBASTIAN

AT 342 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF MILLTOWN...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...
GREENWOOD...DAYTON...WASHBURN...BURNVILLE AND FORT CHAFFEE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3514 9413 3510 9415 3508 9419 3508 9422
      3522 9430 3531 9410 3527 9407 3522 9408
      3521 9405 3521 9403 3519 9401 3515 9402
TIME...MOT...LOC 2042Z 333DEG 9KT 3518 9415
Special weather statement, Aug 5, 4:10 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
410 PM CDT WED AUG 5 2009

ARZ029-052145-
SEBASTIAN AR-
410 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     EASTERN SEBASTIAN

AT 410 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILLTOWN...MOVING SOUTH AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...DAYTON...
WASHBURN...BURNVILLE AND FORT CHAFFEE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3514 9403 3514 9413 3510 9415 3508 9419
      3507 9425 3516 9425 3524 9422 3525 9408
      3522 9407 3521 9405 3522 9403
TIME...MOT...LOC 2110Z 340DEG 6KT 3514 9415
Special weather statement, Aug 5, 4:17 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT WED AUG 5 2009

ARZ019-029-052145-
CRAWFORD AR-SEBASTIAN AR-
417 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

AT 417 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF CENTRAL CITY...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MILLTOWN...URSULA...
GREENWOOD...BARLING...LAVACA...WASHBURN...BURNVILLE...FORT CHAFFEE...
BLOOMER AND CENTRAL CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3514 9426 3537 9434 3540 9408 3532 9407
      3522 9408 3522 9406 3515 9405
TIME...MOT...LOC 2117Z 299DEG 10KT 3527 9425
Special weather statement, Aug 5, 4:49 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
449 PM CDT WED AUG 5 2009

OKZ062-067>069-052230-
ADAIR OK-CHEROKEE OK-MAYES OK-WAGONER OK-
449 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN WAGONER...WESTERN ADAIR AND SOUTHERN MAYES

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 449 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF TAHLEQUAH...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...PROCTOR...TAHLEQUAH...
HULBERT...ELDON...LOST CITY AND PEGGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3594 9468 3572 9506 3609 9527 3617 9499
      3617 9495
TIME...MOT...LOC 2149Z 308DEG 14KT 3598 9500
Local storm report, Aug 5, 5:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S WITTER              35.91N 93.68W
08/05/2009  E1.50 INCH       MADISON            AR   PUBLIC

            HAIL UP TO 1 1/2 INCHES IN DIAMETER FELL SOUTH OF WITTER
            ALONG WITH RAINFALL OF 2.80 INCHES OVER ABOUT AN HALF
            HOUR PERIOD FROM 430 PM TO 500 PM.

&&

MEB
Local storm report, Aug 5, 5:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
512 PM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             3 E CENTRAL CITY        35.32N 94.20W
08/05/2009  E0.75 INCH       SEBASTIAN          AR   EMERGENCY MNGR

            SEVERAL REPORTS NEAR THE INTERSECTION OF HIGHWAY 22 AND
            96. HAIL HAS BEEN FALLING FOR 10 MINUTES.

&&

MEB

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:49 AM CDTSpecial Weather StatementTSAPushmataha41 min
Aug 5, 9:05 AM CDTSevere Thunderstorm WarningTSAPushmataha27 min
Aug 5, 1:21 PM CDTSpecial Weather StatementTSALatimer24 min
Aug 5, 2:28 PM CDTSpecial Weather StatementTSAChoctaw47 min
Aug 5, 3:17 PM CDTSpecial Weather StatementTSACreek43 min
Aug 5, 3:25 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee23 min
Aug 5, 4:49 PM CDTSpecial Weather StatementTSACherokee41 min
Aug 5, 4:57 PM CDTSevere Thunderstorm WarningTSACherokee49 min
Aug 5, 5:25 PM CDTAreal Flood AdvisoryTSACherokee65 min
Aug 5, 6:22 PM CDTSpecial Weather StatementTSALatimer38 min
Aug 5, 6:31 PM CDTSpecial Weather StatementTSAAdair44 min
Aug 5, 6:39 PM CDTSevere Thunderstorm WarningTSAAdair51 min
Aug 5, 6:52 PM CDTSpecial Weather StatementTSAPushmataha38 min
Aug 5, 3:41 PM CDTSpecial Weather StatementTSASebastian34 min
Aug 5, 3:53 PM CDTSevere Thunderstorm WarningTSAMadison37 min
Aug 5, 4:10 PM CDTSpecial Weather StatementTSASebastian35 min
Aug 5, 4:13 PM CDTSevere Thunderstorm WarningTSAMadison47 min
Aug 5, 4:17 PM CDTSpecial Weather StatementTSASebastian28 min
Aug 5, 4:27 PM CDTFlash Flood WarningTSAMadison5 hr
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian44 min
Aug 5, 4:47 PM CDTAreal Flood AdvisoryTSACrawford, Franklin, Sebastian58 min
Aug 5, 4:54 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington66 min
Aug 5, 5:07 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian68 min
Aug 5, 5:28 PM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian6 hr
Aug 5, 5:59 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington61 min
Aug 5, 6:02 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin58 min
Aug 5, 6:09 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian, Washington66 min
Aug 5, 6:21 PM CDTSevere Thunderstorm WarningTSABenton, Crawford, Franklin, Madison, Washington54 min
Aug 5, 6:28 PM CDTAreal Flood AdvisoryTSABenton, Madison, Washington62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.